Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 110, NWS Memphis, TN

March 15, 2012Hardin County, Tennessee

NWS Memphis, TN issued this severe thunderstorm warning at Mar 15, 2012, 5:14 PM CDT for Hardin County, Tennessee. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 15, 2012, 5:14 PM CDT (22:14 UTC)
Expired
Mar 15, 2012, 5:45 PM CDT
In force
31 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Hardin County, TN

The radar

The Columbus AFB radar (KGWX), 130 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 15, 5:15 PM CDTHAIL 0.75Pickwick Dam, TN
Mar 15, 5:20 PM CDTHAIL 14 N Pickwick Dam, TNQUARTER SIZE HAIL IN THE SMALL TOWN OF NIXON

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2012-03-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1212 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2012-03-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -38 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1212 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
975 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-38 m²/s²
0-3 km storm-relative helicity
-26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

520 
WUUS54 KMEG 152214
SVRMEG
TNC071-152245-
/O.NEW.KMEG.SV.W.0110.120315T2214Z-120315T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
514 PM CDT THU MAR 15 2012

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HARDIN COUNTY IN SOUTHWEST TENNESSEE...

* UNTIL 545 PM CDT

* AT 514 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING HALF DOLLAR SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR PICKWICK
  LANDING STATE PARK...AND MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PICKWICK
  LANDING STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3500 8799 3500 8809 3500 8834 3516 8833
      3521 8798 3501 8798
TIME...MOT...LOC 2214Z 270DEG 28KT 3505 8821

$$
1 follow-up statement
384 
WWUS54 KMEG 152235
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT THU MAR 15 2012

TNC071-152246-
/O.EXP.KMEG.SV.W.0110.000000T0000Z-120315T2245Z/
HARDIN TN-
535 PM CDT THU MAR 15 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN HARDIN COUNTY WILL
EXPIRE AT 545 PM CDT...

AT 536 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3500 8799 3500 8809 3500 8834 3516 8833
      3521 8798 3501 8798
TIME...MOT...LOC 2236Z 270DEG 28KT 3505 8800

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 15, 3:16 PM CDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 15, 3:16 PM CDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
316 PM CDT THU MAR 15 2012

.DISCUSSION...

SKIES ARE PARTLY TO MOSTLY SUNNY OVER MOST OF THE FORECAST AREA
THIS AFTERNOON WITH TEMPERATURES RANGING FROM THE UPPER 70S TO
LOWER 80S. SHOWERS AND THUNDERSTORMS ARE MOVING ACROSS MAINLY
EASTERN SECTIONS OF WEST TENNESSEE. SOME OF THESE THUNDERSTORMS
HAVE BEEN SEVERE WITH LARGE HAIL AS THE MAIN THREAT SO FAR.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AS
AN UPPER LEVEL DISTURBANCE MOVES THROUGH THE REGION. SOME
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

ON FRIDAY...ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE ACROSS THE
REGION BRINGING MORE SCATTERED SHOWERS AND THUNDERSTORMS. AT THIS
POINT IT SEEMS THAT THERE MAY NOT BE SEVERE THUNDERSTORMS FRIDAY
BUT CAN'T RULE OUT AN ISOLATED THUNDERSTORM WITH LARGE HAIL OR
DAMAGING WINDS. THIS DISTURBANCE SHOULD MOVE OUT OF THE REGION
FRIDAY AFTERNOON SO FRIDAY NIGHT SHOULD REMAIN DRY. ANOTHER
DISTURBANCE WILL WILL MOVE THROUGH THE REGION ON SATURDAY BRINGING
A SMALL CHANCE OF THUNDERSTORMS.

UPPER LEVEL RIDGE WILL BUILD BACK INTO THE REGION STARTING
SATURDAY NIGHT AND REMAIN THROUGH AT LEAST MONDAY. THIS WILL MEAN
DRY WEATHER WITH TEMPERATURES REMAINING WELL ABOVE NORMAL. BY
TUESDAY...A LARGE UPPER LEVEL TROUGH WILL MOVE OUT OF THE SOUTHERN
ROCKIES AND INTO THE SOUTHERN PLAINS. AS IT DOES..SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH SOME OF THIS ACTIVITY
MOVING ACROSS THE FORECAST AREA. AS THE UPPER TROUGH MOVES EAST
THE CHANCE OF THUNDERSTORMS WILL INCREASE SOME FOR WEDNESDAY AND
THURSDAY. TEMPERATURES WILL REMAIN WELL ABOVE NORMAL ON WEDNESDAY
BUT COOLER DOWN SOME FOR THURSDAY.

ARS

&&

.AVIATION...

VFR CEILINGS WILL PERSIST THROUGH THE PERIOD WITH THE EXCEPTION OF
LOCATIONS THAT GET DIRECTLY IMPACTED BY THUNDERSTORMS. IN THIS
SITUATION...CIGS WOULD DROP TO SUB-VFR CONDITIONS...BUT CONFIDENCE
IN A DIRECT IMPACT AT ANY TAF SITE IS TOO LOW AT THIS TIME.
MAINTAINED VCTS AT ALL SITES THROUGH THIS EVENING WITH GUSTY
SOUTHWEST WINDS CONTINUING.

THUNDERSTORM CHANCES MAY DIMINISH THIS EVENING BUT THERE STILL MAY
BE SOME STORM ACTIVITY THEREFORE MAINTAINED A CB GROUP. ADDITIONAL
THUNDERSTORM POTENTIAL WILL DEVELOP AGAIN ON FRIDAY. LIGHT WINDS
WILL PERSIST TONIGHT THEN INCREASE AGAIN FROM THE SOUTHWEST ON
FRIDAY MORNING.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  65  82  63  82 /  40  40  10  20
MKL  60  80  57  82 /  40  40  20  20
JBR  60  79  59  79 /  40  40  20  20
TUP  61  81  59  84 /  40  40  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Mar 15, 3:21 PM CDT, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
321 PM CDT THU MAR 15 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-162230-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
321 PM CDT THU MAR 15 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT MAINLY NORTH OF A LINE FROM MARIANNA ARKANSAS TO
BOONEVILLE MISSISSIPPI. LARGE HAIL...DAMAGING WINDS AND LOCALIZED
FLASH FLOODING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL CHANCES FOR STRONG TO POTENTIALLY SEVERE THUNDERSTORMS
WILL BE POSSIBLE ON FRIDAY AND AGAIN DURING THE MIDDLE OF NEXT
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

In the hours before

Special weather statement, Mar 15, 3:47 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
347 PM CDT THU MAR 15 2012

TNZ021-152115-
CARROLL TN-
347 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHEASTERN CARROLL COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED OVER YUMA AT 347 PM CDT...MOVING
NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CARROLL COUNTY SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3582 8833 3582 8839 3590 8844 3602 8821
      3585 8821 3585 8818 3584 8818
TIME...MOT...LOC 2047Z 243DEG 16KT 3586 8833
Special weather statement, Mar 15, 3:48 PM CDT, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT THU MAR 15 2012

TNZ090-091-152115-
HARDEMAN TN-MCNAIRY TN-
348 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  CENTRAL MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL OR LARGER AND WINDS
AT LEAST 40 MPH WAS LOCATED 5 MILES NORTHWEST OF POCAHONTAS AT 348 PM
CDT...MOVING NORTHEAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDEMAN AND MCNAIRY COUNTIES...INCLUDING LOCATIONS NEAR
SELMER...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3515 8844 3499 8891 3513 8900 3525 8874
      3525 8873 3527 8871 3534 8855
TIME...MOT...LOC 2048Z 243DEG 16KT 3511 8886
Local storm report, Mar 15, 4:14 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             TOONE                   35.35N 88.95W
03/15/2012  E1.00 INCH       HARDEMAN           TN   EMERGENCY MNGR

            QUARTER SIZE HAIL...SOME PIECES POSSIBLY LARGER...IN
            TOONE.

0245 PM     HAIL             LEXINGTON               35.65N 88.39W
03/15/2012  E1.00 INCH       HENDERSON          TN   TRAINED SPOTTER

0249 PM     HAIL             BUCHANAN                36.41N 88.17W
03/15/2012  E1.00 INCH       HENRY              TN   TRAINED SPOTTER

            DIME TO QUARTER SIZE HAIL IN BUCHANAN

0250 PM     HAIL             LEXINGTON               35.65N 88.39W
03/15/2012  E0.88 INCH       HENDERSON          TN   TRAINED SPOTTER

0256 PM     HAIL             MEDON                   35.46N 88.87W
03/15/2012  E1.00 INCH       MADISON            TN   TRAINED SPOTTER

0305 PM     HAIL             BOLIVAR                 35.26N 89.00W
03/15/2012  E1.00 INCH       HARDEMAN           TN   TRAINED SPOTTER

            QUARTER SIZE HAIL...POSSIBLY SOME PIECES LARGER...ON HWY
            64 JUST WEST OF BOLIVAR.

0408 PM     HAIL             4 W RAMER               35.07N 88.69W
03/15/2012  E0.75 INCH       MCNAIRY            TN   TRAINED SPOTTER

            NEAR HWY 57 AT BIG HILL POND STATE PARK.

&&

RRH
Special weather statement, Mar 15, 4:33 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
433 PM CDT THU MAR 15 2012

MSZ005-TNZ090-091-152200-
ALCORN MS-HARDEMAN TN-MCNAIRY TN-
433 PM CDT THU MAR 15 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  NORTHERN ALCORN COUNTY IN NORTHEAST MISSISSIPPI...
  EXTREME SOUTHEASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 21 MILES SOUTH OF CORINTH AT 433 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN ALCORN...HARDEMAN AND MCNAIRY COUNTIES...INCLUDING
LOCATIONS NEAR BIG HILL POND STATE PARK...CORINTH AND SELMER...SHOULD
MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3492 8838 3490 8882 3520 8880 3520 8837
TIME...MOT...LOC 2133Z 261DEG 17KT 3464 8850
Local storm report, Mar 15, 5:03 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
503 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             EASTVIEW                35.09N 88.55W
03/15/2012  E1.25 INCH       MCNAIRY            TN   TRAINED SPOTTER

            QUARTER TO HALF DOLLAR SIZE HAIL NEAR EASTVIEW ON HWY 57
            NEAR HWY 45

&&

RRH
Local storm report, Mar 15, 5:07 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
507 PM CDT THU MAR 15 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             PARIS                   36.30N 88.31W
03/15/2012  M0.75 INCH       HENRY              TN   TRAINED SPOTTER

            PEA TO PENNY SIZE HAIL IN PARIS. REPORTED BY MULTIPLE
            SPOTTERS.

&&

RRH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 15, 1:42 PM CDTSpecial Weather StatementMEGHardeman33 min
Mar 15, 1:51 PM CDTSpecial Weather StatementMEGFayette24 min
Mar 15, 2:05 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman25 min
Mar 15, 2:28 PM CDTSevere Thunderstorm WarningMEGChester, Hardeman, Madison32 min
Mar 15, 2:29 PM CDTSevere Thunderstorm WarningMEGHardeman31 min
Mar 15, 2:49 PM CDTSevere Thunderstorm WarningMEGHenry24 min
Mar 15, 2:50 PM CDTSevere Thunderstorm WarningMEGHenderson25 min
Mar 15, 2:54 PM CDTFlash Flood WarningMEGChester, Hardeman, Madison96 min
Mar 15, 2:59 PM CDTSevere Thunderstorm WarningMEGHardeman31 min
Mar 15, 3:00 PM CDTSevere Thunderstorm WarningMEGChester, Henderson, Madison27 min
Mar 15, 3:07 PM CDTSevere Thunderstorm WarningMEGDecatur, Henderson26 min
Mar 15, 3:47 PM CDTSpecial Weather StatementMEGCarroll28 min
Mar 15, 3:48 PM CDTSpecial Weather StatementMEGMcNairy27 min
Mar 15, 3:52 PM CDTSevere Thunderstorm WarningMEGHardeman, McNairy36 min
Mar 15, 3:55 PM CDTSevere Thunderstorm WarningMEGCarroll13 min
Mar 15, 4:33 PM CDTSpecial Weather StatementMEGMcNairy27 min
Mar 15, 4:40 PM CDTSevere Thunderstorm WarningMEGHardin, McNairy35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.